Alert archive / Massachusetts / Tornado Warnings in 2024
Tornado Warning 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this tornado warning at Jul 16, 2024, 8:01 PM EDT for Franklin County, Hampshire County, Worcester County, Massachusetts. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2024, 8:01 PM EDT (00:01 UTC)
- Expired
- Jul 16, 2024, 8:16 PM EDT
- In force
- 15 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Franklin County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 5:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
011
WFUS51 KBOX 170001
TORBOX
MAC011-015-027-170030-
/O.NEW.KBOX.TO.W.0004.240717T0001Z-240717T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Boston/Norton MA
801 PM EDT Tue Jul 16 2024
The National Weather Service in Boston/Norton has issued a
* Tornado Warning for...
Northwestern Worcester County in central Massachusetts...
East central Hampshire County in western Massachusetts...
East central Franklin County in western Massachusetts...
* Until 830 PM EDT.
* At 801 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Leverett, or near Amherst, moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hardwick, Leverett, Shutesbury, Pelham, Petersham, New Salem, and
Wendell around 805 PM EDT.
Barre around 810 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4237 7256 4247 7258 4253 7227 4246 7216
4239 7216
TIME...MOT...LOC 0001Z 261DEG 48KT 4243 7249
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
BL2 follow-up statements
999
WWUS51 KBOX 170011
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
811 PM EDT Tue Jul 16 2024
MAC011-015-027-170030-
/O.CON.KBOX.TO.W.0004.000000T0000Z-240717T0030Z/
Worcester MA-Hampshire MA-Franklin MA-
811 PM EDT Tue Jul 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTHWESTERN WORCESTER...EAST CENTRAL HAMPSHIRE AND EAST CENTRAL
FRANKLIN COUNTIES...
At 810 PM EDT, a severe thunderstorm capable of producing a tornado
was located over New Salem, or 10 miles south of Orange, moving east
at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Barre, Hardwick, Petersham, and New Salem around 815 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4238 7243 4242 7245 4249 7248 4253 7227
4246 7216 4239 7216
TIME...MOT...LOC 0010Z 261DEG 48KT 4245 7231
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
BL816
WWUS51 KBOX 170016
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
816 PM EDT Tue Jul 16 2024
MAC011-015-027-170025-
/O.CAN.KBOX.TO.W.0004.000000T0000Z-240717T0030Z/
Worcester MA-Hampshire MA-Franklin MA-
816 PM EDT Tue Jul 16 2024
...THE TORNADO WARNING FOR NORTHWESTERN WORCESTER...EAST CENTRAL
HAMPSHIRE AND EAST CENTRAL FRANKLIN COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds remain likely and a Severe
Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
western and central Massachusetts.
LAT...LON 4238 7243 4242 7245 4249 7248 4253 7227
4246 7216 4239 7216
TIME...MOT...LOC 0014Z 261DEG 48KT 4246 7221
$$
BLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:30 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
330 PM EDT Tue Jul 16 2024
.SYNOPSIS...
Dangerous heat and humidity will continue through Wednesday
with little nighttime relief expected. Scattered showers and
thunderstorms will move into the region this evening before
weakening, with another round of showers and thunderstorms
Wednesday afternoon and evening. A cold frontal passage
Wednesday night into Thursday will give way to a much more
comfortable airmass to end the work week. Rain-free weather
expected into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Line of robust convection ahead of MCV is moving through
central NY within axis of max instability with MLCAPES
1500-2000 J/kg. The MCV weakens as it passes to the north this
evening. Instability will peak around 1000 J/kg early this
evening so do expect storms to hold together as they move into
western MA 22-00z but should begin to weaken as activity moves
into a less favorable instability and shear environment along
with weakening forcing for ascent. There may be a few strong to
severe storms across interior northern and western MA this
evening before activity weakens and dissipates as it approaches
eastern MA. Otherwise, a warm and humid night with areas of
stratus and fog developing across Cape/Islands and possibly the
immediate south coast. Lows 70-75, except upper 60s higher
terrain.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday will be the last day of excessive heat and humidity.
Slight cooling at 925/850 mb will result in a slightly cooler
temps, but still 90-95 across a large portion of SNE, with mid-
upper 80s along the south coast. Oppressive humidity with
dewpoints low-mid 70s will lead to heat indices of 97-102F and
heat advisories will continue.
The main concern in the afternoon and evening will be another round
of showers and t-storms moving into the region. Fairly robust mid
level trough amplifies across Gt Lakes with convection likely firing
along a pre-frontal trough which develops across interior SNE in the
afternoon. Environment is more favorable for severe weather with
CAPES 1000-2000 J/kg and 0-6km shear approaching 35 kt, with hi-res
CAMs indicating a storm mode of multicellular clusters and line
segments. HREF 2-5km updraft helicities favor areas north and west
of I-95 for best chance of severe weather, with nadocast and CSU
machine learning probs suggesting damaging wind will be the primary
threat. Given the high PWATs exceeding 2 inches, localized heavy
rainfall and flash flooding will also be possible. Rainfall rates up
to 2"/hour will be possible.
It appears convection will weaken as it approaches the south coast
late afternoon and evening due to stabilizing effect of marine layer
but can't rule out an isolated strong storm making it to the coast.
The main cold front will be dropping south across SNE overnight so
there will be a continued risk of showers and isolated storms
through the night, especially near the coast. Another warm and humid
night with lows 70-75 in the coastal plain with 60s further inland
across interior MA.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Points...
* Dry and seasonal weather Thursday through this weekend
Still seeing signs for a significant pattern change across southern
New England during this portion of the forecast. Most notable will
be the decrease in humidity, which is something because dew points
in the 60s are usually considered muggy around these parts. Away
from the immediate coast, dew points should be around 60F, which
will be much more comfortable compared to what we have just
experienced this past week.
Daytime temperatures also expected to lower 5-10 degrees from where
we have been Thursday into early next week. This is still near to
slightly above normal for late July. Low temperatures may not lower
quite that much towards the immediate coasts, but should do so
across interior southern New England.
As for precipitation, high pressure and a relatively drier airmass
will drop down from Canada, helping suppress rain and thunderstorm
chances through this weekend. Next chance for rainfall looks to be
early to mid next week as a weak shortwave exits the Great Lakes.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF update...
Through 00z...
VFR, but increasing risk of showers/t-storms moving into
western MA 22-00z. Stratus deck may expand across ACK by 00z.
SW gusts to 20+ kt.
Tonight...Moderate confidence.
Weakening area of scattered showers/t-storms expected to move
across interior MA 00-02z. Stratus and patchy fog will develop
across Cape/Islands with IFR-LIFR conditions, otherwise VFR.
Wednesday...Moderate confidence.
Areas of stratus and patchy fog Cape Cod will lift by 13z, but
may linger through much of the day across ACK. Otherwise, mainly
VFR, but a line of showers/t-storms expected to move W to E
across SNE 18-00z with briefly lower conditions and strong wind.
Wednesday night...Moderate confidence.
Weakening showers/t-storms moving to the coast, otherwise
stratus and patchy fog will expand across Cape/Islands and south
coast. Some uncertainty how far north/inland lower cigs will
get.
KBOS TAF...High confidence in TAF. Weakening convection in the
form of a few showers may reach BOS around 02z. Increasing risk
for t-storms toward Wed evening.
KBDL TAF...High confidence in TAF. Moderate risk for a t-storm
00-02z. Increasing risk for t-storms after 21z Wed.
Outlook /Thursday through Sunday/...
Thursday: VFR. Slight chance SHRA.
Thursday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Wednesday night: High confidence.
A period of 25 kt wind gusts likely through this evening along the
south coastal waters as low level jet develops. Winds diminish a bit
overnight with another pulse of near 25 kt gusts developing Wed
afternoon/evening along south coastal waters. Seas building to 4-6
ft over southern waters. Areas of fog will develop and reduce vsbys
over southern waters tonight and Wed morning, with more fog likely
Wed night. Chance of showers and t-storms Wed night.
Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers.
Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday through Sunday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Wednesday for CTZ002>004.
Air Quality Alert until 11 PM EDT this evening for CTZ002.
MA...Heat Advisory until 8 PM EDT Wednesday for MAZ003>007-010>021-
026.
RI...Heat Advisory until 8 PM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
233-234.
Small Craft Advisory until 8 PM EDT Wednesday for ANZ232.
Small Craft Advisory until 8 AM EDT Thursday for ANZ254>256.
&&
SYNOPSIS...Belk/KJC
NEAR TERM...Belk/KJC
SHORT TERM...KJC
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/KJCIn the hours before
Local storm report, Jul 16, 7:07 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
707 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Tstm Wnd Dmg 1 W Buckland 42.60N 72.81W
07/16/2024 Franklin MA Amateur Radio
Pole snapped and wires on Avery Road. Time
estimated from radar.
&&Local storm report, Jul 16, 7:24 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
724 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tstm Wnd Dmg 2 E Cummington 42.46N 72.85W
07/16/2024 Hampshire MA 911 Call Center
Trees downed on Shaw Road. Time estimated
from radar.
0659 PM Tstm Wnd Dmg 1 NNW Shelburne 42.59N 72.69W
07/16/2024 Franklin MA Amateur Radio
Tree down blocking a lane of travel on Rte 2
Westbound. Time estimated from radar.
0706 PM Tstm Wnd Dmg 1 ESE Greenfield 42.58N 72.58W
07/16/2024 Franklin MA Amateur Radio
Tree and wires downed on Poplar St. Time
estimated from radar.
0707 PM Tstm Wnd Dmg 1 S Gill 42.64N 72.50W
07/16/2024 Franklin MA 911 Call Center
Multiple trees downed in town of Gill. Time
estimated from radar.
&&Local storm report, Jul 16, 7:30 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
730 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tstm Wnd Gst Orange AP 42.57N 72.28W
07/16/2024 M62 MPH Franklin MA ASOS
ASOS station KORE Orange AP.
&&
BLLocal storm report, Jul 16, 7:31 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
731 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM Tstm Wnd Dmg 1 WNW Greenfield 42.59N 72.62W
07/16/2024 Franklin MA 911 Call Center
Trees downed blocking portions of I-91
Northbound. Time estimated from radar.
&&Local storm report, Jul 16, 7:58 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
758 PM EDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg 3 WNW Winchendon 42.70N 72.10W
07/16/2024 Worcester MA Fire Dept/Rescue
Tree downed on wires on Royalston Road. Time
estimated from radar.
0725 PM Tstm Wnd Dmg Royalston 42.68N 72.19W
07/16/2024 Worcester MA 911 Call Center
Multiple trees downed in the town of
Royalston. Time estimated from radar.
0725 PM Tstm Wnd Dmg Athol 42.59N 72.22W
07/16/2024 Worcester MA 911 Call Center
Multiple trees downed in the town of Athol.
On Chester St, Old Keene Rd and Silver Lake
Road. Tree through roof of home on Hillside
Terrace. Time estimated from radar.
0720 PM Tstm Wnd Dmg 2 N Orange 42.62N 72.30W
07/16/2024 Franklin MA Fire Dept/Rescue
Tree downed on wires on North Main St. Time
estimated from radar.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:11 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 34 min |
| Jul 16, 8:32 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Hampden, Hampshire, Middlesex, Norfolk, Suffolk and 1 more | 43 min |
| Jul 16, 9:10 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 15 min |
| Jul 16, 9:15 PM EDT | Special Marine Warning | BOX | 60 min | |
| Jul 17, 3:20 AM EDT | Rip Current Statement | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 17 hr |
| Jul 17, 3:39 PM EDT | Rip Current Statement | BOX | Bristol, Dukes, Nantucket, Plymouth | 28 hr |
| Jul 17, 4:13 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 62 min |
| Jul 17, 4:47 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 58 min |
| Jul 17, 5:05 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 25 min |
| Jul 17, 5:26 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 64 min |
| Jul 17, 6:11 PM EDT | Special Weather Statement | BOX | Middlesex, Worcester | 64 min |
| Jul 17, 6:23 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Middlesex, Worcester | 67 min |
| Jul 17, 7:12 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk, Worcester | 23 min |
Nearby
Tornado Warnings in Massachusetts, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.